Tachyphylaxis after Repeated Antidepressant Drug Exposure in Patients with Recurrent Major Depressive DisorderAmsterdam J.D.a · Williams D.b · Michelson D.c · Adler L.A.d · Dunner D.L.e · Nierenberg A.A.f · Reimherr F.W.g · Schatzberg A.F.h
aDepression Research Unit, Department of Psychiatry, University of Pennsylvania School of Medicine, Philadelphia, Pa., bLilly Research Laboratories, Eli Lilly & Company, Indianapolis, Ind., cMerck Research Laboratories, Merck & Company, Rahway, N.J., dDepartment of Psychiatry, New York University, New York, N.Y., eCenter for Anxiety and Depression, Mercer Island, Wash., fDepression Clinical and Research Program, Department of Psychiatry, Massachusetts General Hospital/Harvard Medical School, Boston, Mass., gMood Disorders Clinic, Department of Psychiatry, University of Utah Health Sciences Center, Salt Lake City, Utah, and hDepartment of Psychiatry and Behavioral Sciences, Stanford University School of Medicine, Stanford, Calif., USA
Objective: The aim of this post hoc analysis was to examine whether tachyphylaxis occurs after repeated courses of antidepressant drug therapy. Method: 276 patients with major depressive disorder (MDD) were treated with sertraline (150–200 mg daily) for 8 weeks. Patients with persistent MDD after sertraline therapy were randomized to continuation therapy with either sertraline plus atomoxetine (n = 72) or sertraline plus placebo (n = 74) for 8 additional weeks. Logistic regression was used to test the hypothesis that an increase in prior antidepressant drug exposure is associated with a reduced responsiveness to sertraline therapy. Results: The number of prior antidepressant drug exposures was negatively associated with response to initial sertraline therapy (odds ratio = 0.81, p = 0.0035). The odds ratio indicates a 19.9% reduced likelihood of response with each prior antidepressant treatment trial. In contrast, the number of prior antidepressant treatment trials was not associated with response to continuation sertraline plus atomoxetine or sertraline plus placebo therapy. Conclusion: This observation supports the hypothesis that tachyphylaxis may develop after repeated antidepressant drug trials.
© 2009 S. Karger AG, Basel